Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and addicted to prescription pain pills
Nov 3, 2003

My daughter is HIV positive. She takes meds for the HIV, however she has a doctor for Infectious Disease, a psychiatrist, and one she gets pain pills from that was treating her for a knee injury from a car accident. My concern is that I believe she is addicted to prescription drugs and am worried. She takes Xanax, (and another one for anxiety that I dont remember the name of), Ambien every night for 2 years now, vicodin and oxycontin that the doctor that was treating her knee has been giving her off on and for 6 months and meds for her HIV. She was in the hospital for an allergic reaction to one of them for 5 days. Should she be having the doctors communicate before she has a major castrophe. I am concerned she is now addicted to the pain pills.

Response from Dr. Horwath

You are right to be concerned. She should definitely have her doctors communicate with one another, if they aren't already doing so. Each doctor should know what other medications she is taking.

However, the fact that she is taking these medications does not mean she is addicted. Anxiety disorders can cause severe impairment, and require treatment. Xanax and other anti-anxiety medications are very effective. However, dependence can occur and her medication use should be monitored to prevent overuse or abuse.

Similarly, treating pain is also important. She may have needed the vicodin and oxycontin for her pain. Once again, her use needs to be reviewed and monitored to prevent abuse.

Perhaps it would be helpful to speak to her about your concerns. She might just appreciate your concern.



Previous
Mania/hypomania
Next
Marinol and depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement